If you take insulin or certain types of diabetes pills, there’s a good chance that somewhere along the line, you’ve had hypoglycemia, or low blood sugar. The treatment for hypoglycemia may vary, depending on how low your blood sugar drops. Read on to learn about the best ways to safely treat hypoglycemia.
What is hypoglycemia?
Hypoglycemia occurs when your blood sugar (glucose) drops below 70 mg/dl. It occurs most often in people who have type 1 diabetes, but people with type 2 diabetes can develop hypoglycemia, as well.
Left untreated, hypoglycemia can be dangerous, which is why it’s important to treat it promptly and take steps to prevent it from happening again.
Diabetes medicines that can cause hypoglycemia are insulin, as well as pills called sulfonylureas (glyburide, glipizide, glimepiride) and meglitinides (repaglinide and nateglinide).
To get cutting-edge diabetes news, strategies for blood glucose management, nutrition tips, healthy recipes, and more delivered straight to your inbox, sign up for our free newsletters!
Causes of hypoglycemia
There are many reasons why your blood sugar goes too low, including:
- Taking too much insulin or diabetes medicine
- Changing the dose or when you take your diabetes medicine
- Not eating enough carbs
- Skipping or delaying a meal
- Unplanned physical activity
- Drinking alcohol without eating
- Weight loss
- Kidney disease
Symptoms of hypoglycemia
Symptoms of hypoglycemia can vary from person to person, so it’s important to learn what your own symptoms are so that you treat them quickly. You might also not have any symptoms. The most common symptoms of hypoglycemia are:
- Fast heartbeat
- Nervousness or anxiety
- Irritability or confusion
- Blurry vision
- Tingling or numbness in the lips, tongue or cheeks
When blood sugars get too low, there is a risk of having a seizure or passing out.
Best ways to treat low blood sugar
The American Diabetes Association describes three levels of hypoglycemia:
· Level 1: Glucose less than 70 mg/dl
· Level 2: Glucose less than 54 mg/dl
· Level 3: A severe event characterized by altered mental and/or physical status requiring help from others
It’s important to check your blood sugar if you think you may be “low” or if you notice that you have any of the above symptoms. Using a CGM (continuous glucose monitor) is helpful because it can give you alerts that your glucose levels are trending down or are too low.
If your blood sugar is between 55 mg/dl and 69 mg/dl, raise it by following the “rule of 15.” This means you have 15 grams of carb and then check your glucose 15 minutes later. If it’s still below your target range, treat again with another 15 grams of carb and check again.
What’s considered 15 grams of carb?
- 4 ounces (1/2 cup) of juice or regular soda
- 8 ounces of skim milk
- 1 tablespoon of sugar, honey or syrup
- 3–4 glucose tablets (follow instructions on the container)
- 1 dose of glucose gel (follow instructions on the package)
Some tips to keep in mind when treating a low blood sugar:
- Avoid eating anything that contains fat, such as a chocolate bar, ice cream, or peanut butter. Fat slows down how fast you absorb sugar and won’t raise your blood sugar fast enough.
- Avoid anything too high in fiber, such as a high-fiber cereal or beans or lentils; like fat, fiber also slows down sugar absorption.
- Try not to “overtreat,” as this can cause your blood sugar to go too high later. Try to stick with the rule of 15, and keep in mind that it takes time for your blood sugar to rise. Give your treatment time to work.
If your blood sugar is below 54 mg/dl, you need to treat this very quickly. Otherwise, severe hypoglycemia can occur. If you are confused, disoriented, vomiting, or unable to swallow, glucagon is the best and safest way to treat low blood sugar. Glucagon is a hormone that raises blood sugar. In most cases, a family member or someone close to you will need to give you glucagon.
Glucagon is available by prescription and comes in forms that can be injected or given as a nasal spray. Someone else should be trained on when and how to give you glucagon. If you’re at risk for severe hypoglycemia, talk with your provider about getting a prescription for glucagon. Also, check with your health plan as to which form of glucagon is covered.
When to call 911
The CDC (Centers for Disease Control and Prevention) recommends that 911 is called if:
- You pass out and no glucagon is available.
- You need a second dose of glucagon.
- You had glucagon but are not responding.
- Your blood sugar is still too low 20 minutes after treatment.
- Anytime you or someone with you is concerned about your severely low blood sugar.
Let your provider know as soon as possible if you were given glucagon, as well as if you continue to have hypoglycemia. A change in your diabetes treatment plan may be needed.
Want to learn more about hypoglycemia? Read “Understanding Hypoglycemia” and “What Is Hypoglycemia: Symptoms and Treatments.”